Jump to Main Content
Gastrointestinal vasculitis and necrosis in a rabbit under long-term meloxicam treatment
- Scarabelli, Stefania, Nardini, Giordano
- Journal of exotic pet medicine 2020
- adults, adverse effects, bronchopneumonia, duodenal ulcers, enteritis, females, fibrosis, gastrointestinal diseases, gastrointestinal system, laparotomy, meloxicam, necropsy, necrosis, nonsteroidal anti-inflammatory agents, peritonitis, rabbits, stomach ulcers, thrombosis, vasculitis
- Gastrointestinal diseases are commonly recognized in rabbits. An adult female rabbit with a history of 5 months treatment with meloxicam died five days after laparotomy for nephrotomy. Necropsy findings revealed multiple gastric ulcers and a perforated duodenal ulcer with sub-acute vasculitis, thrombosis, necrosis and fibrosis. Septic peritonitis was reported as the cause of death. Amongst others, stress, enteritis and bronchopneumonia have been reported as possible causes of gastric ulcerations; however gastrointestinal (GI) problems are also the most commonly reported side effects of non-steroidal anti-inflammatory drug, mostly when used at high doses and for prolonged periods of time.